Skip navigation

Most QA9 readers will know the nonconstructive proof that there are two irrational numbers a and b such that a to the power b is rational.  There is interesting discussion about this here.  I recently came across a 2014 note by Roger Hindley about the history of how this example came to be more broadly known.  It is interesting reading.  Hindley credits a 1953 paper by Dov Jarden in Scripta Mathematica (volume 19, page 229) with the proof.  In case you do not have access to this journal in a local library, I have decided to include a scanned copy of the article below:

dov-jarden-1953

It’s a Math tweet from 1953.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: